New Mexico, 2006

Tornado and Hail in New Mexico, May 30, 2006

May 30, 2006 · NWS MAF · 2 events in 2 counties and zones

1 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 12:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, May 30, 12:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT TUE MAY 30 2006

.SHORT TERM...
SOUTH TO SOUTHEASTERLY SURFACE WINDS HAVE BROUGHT A RETURN FLOW OF
MOISTURE TO MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS
AFTERNOON. WITH THE ONSET OF SURFACE HEATING...THE ATMOSPHERE IS
STARTING TO BECOME UNSTABLE ACROSS A GOOD PORTION OF THE REGION.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS
THE DAVIS MOUNTAINS EARLY THIS AFTERNOON...AND WE EXPECT ADDITIONAL
CONVECTION TO DEVELOP ACROSS THE FAR SOUTHEASTERN NEW MEXICO
PLAINS...THE PERMIAN BASIN...AND AREAS ALONG THE NORTHERN BIG BEND
AND TRANS PECOS REGION LATER THIS AFTERNOON INTO THIS EVENING. WE
WILL CARRY THE HIGHEST COVERAGE OF PRECIPITATION ACROSS AREAS
NORTHEAST OF A TATUM...KERMIT...FORT STOCKTON...BIG LAKE LINE
TONIGHT...WITH A SLIGHT CHANCE OF CONVECTION AS FAR WEST AS AN
ARTESIA...CARLSBAD... MARFA LINE.

WITH MID LEVEL LAPSE RATES STEEPENING AND MODEST BULK SHEAR IN
PLACE...WILL CONTINUE TO KEEP A MENTION OF SEVERE WEATHER FOR THE
FAR SOUTHEASTERN NEW MEXICO PLAINS...THE PERMIAN BASIN...AND THE
WESTERN LOW ROLLING PLAINS. MODELS ALSO HINT AT A CONVECTIVE COMPLEX
DEVELOPING ACROSS THE EASTERN TEXAS PANHANDLE TONIGHT...BEFORE
SLIDING SOUTHEASTWARD INTO NORTHWEST TX TOWARD MORNING. THERE IS A
SLIGHT CHANCE THAT THE WESTERN EDGE OF THIS FEATURE COULD CLIP THE
WESTERN LOW ROLLING PLAINS EARLY TUESDAY MORNING. OTHERWISE...SKIES
SHOULD REMAIN PARTLY TO MOSTLY CLOUDY ACROSS MOST LOCATIONS
OVERNIGHT...WITH MINIMUM TEMPERATURES SIMILAR TO READINGS THIS
MORNING. ONLY MINOR EDITS WERE MADE TO THE WIND AND DEWPOINT GRIDS.

.LONG TERM...
ACTIVE PERIOD ANTICIPATED WEDNESDAY AND WEDNESDAY NIGHT AS FRONT
MOVES SOUTH INTO THE REGION. PLENTY OF LOW LEVEL CONVERGENCE AND
INSTABILITY WITH NO CAP TO GENERATE WIDELY SCATTERED TO SCATTERED
SHOWERS AND THUNDERSTORMS.

EAST TO NORTHEAST FLOW PROGGED THROUGH THE COLUMN THURSDAY WITH FRONT
DIFFICULT TO DEFINE. WILL CONTINUE 15-30 POPS WITH INSTABILITY
PROGGED DESPITE SURFACE HIGH ATTEMPTING TO BUILD SOUTHWARD FROM THE
CENTRAL PLAINS. BEST POPS HIGHER IN THE MOUNTAINS IN BEST INSTABILITY
WITH TOPOGRAPHY A HELP.

FOR FRIDAY AND BEYOND UPPER HIGH BUILDS ACROSS THE SOUTHWEST UNITED
STATES WITH NORTH TO NORTHEAST FLOW ALOFT. KEPT ISOLATED POPS
IN THE HIGHER TERRAIN WITH STEEP LAPSE RATES IN UPSLOPE FLOW
CLOSEST TO ANY SHORTWAVES ROTATING AROUND RIDGE...DESPITE WARMING
MID LEVEL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  92  66  83 /  40  20  30  20
CARLSBAD NM                65  92  62  89 /  20  30  40  30
DRYDEN TX                  69  91  65  84 /  20  20  30  30
FORT STOCKTON TX           69  93  65  83 /  30  30  40  30
GUADALUPE PASS TX          65  88  59  83 /  10  20  30  30
HOBBS NM                   65  92  63  88 /  40  30  40  30
MARFA TX                   57  86  56  80 /  20  30  40  30
MIDLAND INTL AIRPORT TX    67  90  63  85 /  40  20  40  20
ODESSA TX                  69  90  63  86 /  40  20  40  30
WINK TX                    71  98  68  92 /  40  30  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21/12
Hazardous weather outlook, May 30, 12:29 PM MST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT TUE MAY 30 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
229 PM CDT TUE MAY 30 2006 /129 PM MDT TUE MAY 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE FAR SOUTHEASTERN NEW MEXICO PLAINS...THE PERMIAN
BASIN...AND THE WESTERN LOW ROLLING PLAINS...GENERALLY ALONG AND
RIGHT OF A TATUM...HOBBS...KERMIT...BIG LAKE LINE. SCATTERED
THUNDERSTORMS ARE EXPECTED IN THESE AREAS TONIGHT...WITH A FEW OF
THESE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL
ALSO ACCOMPANY ANY THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS AREAS EAST OF A
HOBBS...KERMIT...BIG LAKE LINE LATER THIS AFTERNOON OR THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 30, 3:09 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             BARSTOW                 31.46N 103.39W
05/30/2006  E1.00 INCH       WARD               TX   PUBLIC

            WITHIN THE CITY LIMITS.

&&

02
Special weather statement, May 30, 3:50 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT TUE MAY 30 2006

TXZ059-060-067-302345-
WINKLER-LOVING-WARD-
550 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR LOVING...NORTHWESTERN WARD AND
SOUTHWESTERN WINKLER COUNTIES.

ONE STRONG THUNDERSTORM THAT WAS ONCE SEVERE IS LOCATED 11 MILES
EAST OF MENTONE AT 550 PM CDT...MOVING NORTH AT 25 MPH.  ANOTHER
STRONG THUNDERSTORM IS LOCATED ALONG FM 652 IN NORTHWESTERN WARD
COUNTY 12 MILES NORTHEAST OF ORLA ALSO MOVING TO THE NORTH AT ABOUT
20 MPH.  BOTH STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL...LOCALIZED FLOODING...SMALL HAIL...AND GUSTY WINDS IN
UPWARDS OF 50 MPH.

PEOPLE IN LOVING...NORTHWESTERN WARD AND SOUTHWESTERN WINKLER
COUNTIES...INCLUDING THE CITY OF MENTONE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, May 30, 3:57 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT TUE MAY 30 2006

TXZ081-310000-
BIG BEND AREA-
557 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES EAST OF MARATHON AT 557 PM
CDT...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WIND GUSTS TO 55 MPH...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE POSSIBLE.

MOTORISTS ON U S 90 EAST OF MARATHON SHOULD MONITOR THE WEATHER
CONDITIONS CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Holloman AFB radar (KHDX), 190 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Eddy

When
May 30, 4:00 PM MST
Where
Eddy County, 4 mi N of Whites City
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
32.217, -104.367

A landspout tornado was reported over an open field north of Whites City.

Hail, Lea

When
May 30, 5:25 PM MST
Where
Lea County, Jal
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.117, -103.183

Pea to penny size hail fell along New Mexico Highway 18 near Jal.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyThe tornado archive for New Mexico, 2006Warnings in New Mexico, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510600, 5510599.